Home
Up
Contacts
Blood Disorders
Transplantation
Blood Products
Bone Marrow
Links
PVT

Perth Haematology :: Dr Steven Ward

Tumour Lysis Syndrome (TLS)

 

Tumour Lysis Syndrome (TLS)

 

A syndrome of the metabolic consequences of rapid killing (lysis) of tumour cells, overloading the clearance mechanisms, leading to:

bullet

High uric acid - hyperuricaemia

bullet

High serum potassium - hyperkalaemia

bullet

High serum phosphate - hyperphosphataemia

bullet

Low serum calcium - hypocalcaemia

bullet

Renal failure (rising creatinine)

 

Most common with patients with high tumour-burden

[raised LDH can be a marker for high tumour burden]

bullet

Acute leukaemia (AML and ALL), especially if raised WCC

bullet

Very high-grade B-cell NHL eg Burkitt’s and lymphoblastic lymphoma.

 

Sometimes seen in lower grade diseases with high tumour burden given highly-effective therapy eg CLL and MabThera or myeloma and Velcade.

 

Increased risk of TLS with:

bullet

Renal failure

bullet

Dehydration

bullet

Pre-existing high uric acid or gout

bullet

Acidic urine

bullet

High tumour cell proliferation rate and chemosensitivity

 

Prophylaxis to help prevent TLS:

bullet

Awareness of potential problem

bullet

Start prophylaxis BEFORE starting chemotherapy (24 - 48 hours)

bullet

Check uric acid, renal function, potassium, calcium, urine pH and assess tumour burden prior to therapy

bullet

Ensure good hydration – iv fluid is often required (3L/day); diuretics may be needed; maintain urine output > 100mL/hr

bullet

Ensure the urine becomes alkaline (pH >7) – sodium bicarbonate treatment

bullet

Allopurinol (300mg/day) or rasburicase (12mg) to help prevent high uric acid level

bullet

Monitor:
bullet

Uric acid, phosphate, calcium, creatinine, LDH at least twice a day

bullet

Fluid status & weight

bullet

Cardiac monitoring if potassium high

 

bullet

May need ICU or HDU management if TLS occurs.

 

Allopurinol dose must be reduced by at least 50% in renal failure, and by 75% if treating with mercaptopurine or azathioprine [reduced degradation of these drugs by allopurinol].